Alabama, 2023Excessive Heat in Alabama, August 5 to 9, 2023
August 5 to 9, 2023 · NWS BMX · 31 events in 24 counties and zones
An upper level heat ridge that entrenched itself over the Southern Plains states during the summer shifted eastward into Alabama in early August.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level heat ridge that entrenched itself over the Southern Plains states during the summer shifted eastward into Alabama in early August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 11:56 AM CST, 4 minutes earlier.
Area forecast discussion, Aug 5, 11:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1256 PM CDT Sat Aug 5 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 1228 PM CDT SAT AUG 5 2023
High pressure over the northern Gulf will put central Alabama in
westerly flow through the rest of the weekend. This afternoon,
widespread instabilities will be between 2000 to 3000 J/kg with
the far western areas of Alabama seeing higher instabilities up to
3500 J/kg. Shear will be very low, and PW values will be high
once again. Winds will be weak aloft. Scattered diurnal convection
could develop, though would expected more isolated to scattered
showers and thunderstorms with strong storms expected.
High res models show a weak boundary moving through northern
Alabama this evening, after sunset. Additional activity is
expected mainly across areas north of I20 through the early night.
Instabilities will be slightly higher with amounts up to 3500
J/kg. Wind shear will be much higher around 35 kts with DCAPE
values approaching the 1200 to 1400 J/kg range. Strong to
isolated severe storms are possible with damaging winds the main
threat tonight.
With rain expected in the late hours tonight, fog is expected
across the area with dense fog possible if clouds can clear fairly
quickly behind the weak boundary. Activity should weaken and move
east shortly after midnight, with mild and humid conditions
through the rest of the night.
Sunday, another boundary is expected to move through the state
from west to east through the afternoon. Instabilities will be
between 3000 and 4000 J/kg with plenty of low level shear. PW
values max and DCAPE will again be around 1200 J/kg. Strong to
severe storms are possible, mainly in areas east of I65 where the
strongest parameters are located later afternoon and early
evening. With PW values in the max percentile for this time of
year, localized flooding is possible in any slow moving cells, or
any storms that move over the same area.
Heat indices today will be around 105 degrees or slightly above
in the southeastern half of the area. Will let the Heat Advisory
continue until this evening. Tomorrow, the heat indices could
reach Heat Advisory criteria again for much of the area, though
confidence is lower of this happening due to the cloud cover and
scattered coverage expected in the late afternoon. Will err on the
side of caution and go ahead and extend the Heat Advisory through
the evening tomorrow.
24
&&
.LONG TERM...
(Sunday through Friday)
Issued at 325 AM CDT SAT AUG 5 2023
A mid- to upper-level trough is progged to advance eastward across
the Ohio Valley on Monday, with the base of the trough axis swinging
through the Tennessee Valley Monday afternoon/evening. This will
coincide with increasing mid-level flow, generally 30-40 kts at 500
mb, as well as an advancing "cold" front. This generally suggests
more organized thunderstorm potential given antecedent rich boundary
layer moisture and high afternoon instability values. We will
introduce a low-confidence mention of severe weather in the HWO for
Monday and expect to have better details shortly. NAM/ECMWF forecast
soundings suggest a damaging wind threat, and perhaps some severe
hail given the increase of westerly shear and a slight steepening of
mid-level lapse rates. DCAPE values are also quite high on these
soundings with dry air present in the 700-500 mb layer. This has
been a common theme the past few weeks due to the ongoing pattern.
Heat indices above 105 degrees will be possible Monday, prior to
thunderstorm activity, which should peak in the mid afternoon and
persist into the evening.
For Tuesday, a subsequent, low-amplitude shortwave perturbation is
progged to move across the Tennessee Valley embedded in a quasi-
zonal flow aloft. This would interact with the aforementioned cold
front now stalled out and draped west-to-east across Central
Alabama, but very diffuse. Nonetheless, ECMWF forecast soundings are
suggestive of similar environmental parameters as Monday. Thus,
we'll throw Monday in the HWO as well. This, too, would mainly be a
damaging wind threat with severe hail also possible in the strongest
storms/updrafts prior to cold pool aggregation.
The pattern will remain supportive of additional convection each
afternoon through the end of the forecast period. This will coincide
with a broad-based trough across the East, with the ridge out west
trying to amplify by Friday. Additional disturbances aloft will pass
just to our north almost each day. Given the hot, humid airmass
across the Deep South, I've kept <50% PoPs Wednesday through Friday.
Forecast high temperatures will hover near normal values which
preclude the need for advertising any excessive heat at this time.
40/Sizemore
&&
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT SAT AUG 5 2023
Scattered activity is possible this afternoon across the entire
area, with a weak boundary bringing more thunderstorms overnight
to all TAF sites except KMGM and KTOI. Right now, have included a
TEMPO for SHRA to account for uncertainty in timing and coverage
of actual thunder, and will update as needed. Sunday morning, if
clouds can clear overnight, fog development is possible. Sunday
early afternoon, another boundary move east to west through the
area with showers beginning to develop.
24
&&
.FIRE WEATHER...
Isolated to scattered showers and thunderstorms will continue
across Central Alabama through the weekend, mainly during the
afternoon end evening hours. Minimum RH values on Saturday and
Sunday will be in the 48-58 percent range. 20 ft winds will
increase from the northwest today, becoming westerly Sunday, at
5-7 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 93 72 94 / 30 60 20 40
Anniston 73 92 73 94 / 30 60 20 40
Birmingham 75 94 75 95 / 30 60 20 40
Tuscaloosa 75 94 75 95 / 30 50 20 30
Calera 75 94 75 95 / 30 50 20 40
Auburn 75 93 74 93 / 20 60 20 30
Montgomery 75 97 75 98 / 20 60 20 30
Troy 75 96 74 97 / 20 60 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga-Bibb-Dallas-Elmore-Fayette-Greene-Hale-Lamar-
Lowndes-Marengo-Montgomery-Perry-Pickens-Sumter-Tuscaloosa-
Walker.
&&
SHORT TERM...24
LONG TERM....58
AVIATION...24
Hazardous weather outlook, Aug 5, 7:02 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
802 AM CDT Sat Aug 5 2023
ALZ011>015-017>050-061615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
802 AM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Heat indices are forecast to reach or exceed 105 degrees across
portions of western Central Alabama this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms are possible across Central Alabama on Monday
and Tuesday, mainly during the afternoon and evening. Storms will
pose a threat of damaging wind gusts and hail up to quarter size.
Heat indices are forecast to reach or exceed 105 degrees across
much of Central Alabama on Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Monday and Tuesday.
In the hours before
Local storm report, Aug 5, 11:50 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1250 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tstm Wnd Dmg 1 WNW Dublin 32.04N 86.17W
08/04/2023 Montgomery AL Law Enforcement
*** 1 INJ ***
Montgomery County Sheriffs dispatch and
South Montgomery County VFD reported
multiple trees and powerlines down in and
around the Ramer Community. An injury
occurred when a tree fell on a vehicle on AL
Hwy 94. The individual was transported to
the hospital.
&&
GGOGGINSLocal storm report, Aug 5, 11:59 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1259 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg Dublin 32.03N 86.16W
08/04/2023 Montgomery AL Law Enforcement
A tree fell on a home on Mt. Zion road,
causing significant damage. Multiple trees
were downed in the vicinity, blocking
roadways. Reported by Montgomery County
Sheriffs dispatch and South Montgomery
County VFD. Time estimated from radar.
&&
GGOGGINSExcessive Heat, Montgomery
- When
- August 5, 12:00 PM CST to 5:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 5th. Heat indices reached 110 degrees or higher.
Excessive Heat, Lowndes
- When
- August 5, 12:00 PM CST to 5:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 5th. Heat indices reached 110 degrees or higher.
Excessive Heat, Dallas
- When
- August 5, 12:00 PM CST to 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- ASOS
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 5th. Heat indices reached 110 degrees or higher.
Excessive Heat, Marengo
- When
- August 5, 12:00 PM CST to 5:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- ASOS
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 5th. Heat indices reached 110 degrees or higher.
Excessive Heat, Lamar
- When
- August 6, 12:00 PM CST to 5:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- ASOS
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6th. Heat indices reached 110 degrees or higher.
Excessive Heat, Fayette
- When
- August 6, 12:00 PM CST to 5:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- ASOS
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6th. Heat indices reached 110 degrees or higher.
Excessive Heat, Walker
- When
- August 6, 12:00 PM CST to 5:00 PM CST
- Where
- Walker forecast zone
- Reported by
- ASOS
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6th. Heat indices reached 110 degrees or higher.
Excessive Heat, Pickens
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Pickens forecast zone
- Reported by
- ASOS
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Tuscaloosa
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Shelby
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- ASOS
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Bibb
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Bibb forecast zone
- Reported by
- ASOS
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Chilton
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Chilton forecast zone
- Reported by
- ASOS
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Coosa
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Coosa forecast zone
- Reported by
- ASOS
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Tallapoosa
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- ASOS
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Sumter
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- ASOS
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Greene
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Hale
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Hale forecast zone
- Reported by
- ASOS
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Perry
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Perry forecast zone
- Reported by
- ASOS
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Autauga
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Autauga forecast zone
- Reported by
- ASOS
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Elmore
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Elmore forecast zone
- Reported by
- ASOS
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Macon
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Marengo
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- ASOS
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Dallas
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- ASOS
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Lowndes
- When
- August 6, 12:00 PM CST to August 7, 5:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-7th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Montgomery
- When
- August 6, 12:00 PM CST to August 9, 5:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-9th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Bullock
- When
- August 6, 12:00 PM CST to August 8, 5:00 PM CST
- Where
- Bullock forecast zone
- Reported by
- ASOS
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-8th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Pike
- When
- August 6, 12:00 PM CST to August 8, 5:00 PM CST
- Where
- Pike forecast zone
- Reported by
- ASOS
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-8th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Barbour
- When
- August 6, 12:00 PM CST to August 8, 5:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- ASOS
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 6-8th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Tuscaloosa
- When
- August 9, 12:00 PM CST to 5:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 9th. Heat indices reached 110 degrees or higher.
Excessive Heat, Dallas
- When
- August 9, 12:00 PM CST to 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- ASOS
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 9th. Heat indices reached 110 degrees or higher.
Excessive Heat, Lowndes
- When
- August 9, 12:00 PM CST to 5:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 9th. Heat indices reached 110 degrees or higher.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135491, 1135494, 1135495, 1135496, 1135069, 1135070, 1135072, 1135076, 1135083, 1135086, 1135508, 1135509, 1135510, 1135511, 1135520, 1135521, 1135522, 1135523, 1135524, 1135525, 1135526, 1135527, 1135528, 1135529, 1135530, 1135531, 1135532, 1135533, 1135541, 1135543, 1135545.